Wyoming, 2008

Hail and Damaging Winds in Wyoming, July 18, 2008

July 18, 2008 · NWS UNR · 10 events in 2 counties and zones

Severe thunderstorms over far northeastern Wyoming produced large hail and wind gusts to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms over far northeastern Wyoming produced large hail and wind gusts to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 1:39 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 18, 1:39 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT FRI JUL 18 2008

.DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE DEEPENING OVER
CENTRAL WYOMING WITH A SFC BOUNDARY/WARM FRONT EXTENDING TO THE
NORTHEAST INTO SOUTHEASTERN MONTANA. THUNDERSTORMS HAVE ALREADY
DEVELOPED ALONG THE BOUNDARY IN SOUTHEASTERN MONTANA.

THE LOW PRESSURE CENTER IS EXPECTED TO MOVE ESE THIS EVENING.
CONVERGENCE ALONG THE BOUNDARY...AND ALONG THE TERRAIN OF THE
EASTERN SLOPES OF THE BLACK HILLS WILL INCREASE LIFT THIS AFTN AND
EVENING...LEADING TO FURTHER THUNDERSTORM DEVELOPMENT WITH UP TO
1500J/KG OF MLCAPE AVAILABLE AFTER THE CIN ERRODES AND THE CAP BREAKS.
LOW LEVEL HODOGRAPHS INDICATE THAT AN ISOLATED TORNADO IS POSSIBLE
NEAR THE SFC BOUNDARY...ESP OVER PORTIONS OF NERN WY AND FAR WRN
SD.

THE SYSTEM IS EXPECTED TO DEVELOP INTO A CLUSTER NORTH OF THE
BLACK HILLS THIS EVENING AND THEN GROW UPSCALE INTO A LIKELY
SEVERE MCS AS IT TRACKS SOUTHEASTWARD. PRECIPITABLE WATER AMOUNTS
RISE TO 125-175 PERCENT OF NORMAL AS MOISTURE CONVERGENCE
INCREASES OVER WESTERN SOUTH DAKOTA. STORM MOTION SUGGESTS THAT
SOME STORMS WILL BE SLOW MOVING...LEADING TO THE POSSIBLITY OF
LOCALLIZED FLASH FLOODING. MODELS DIFFER ON THE EXACT TRACK OF ANY
MCS THAT DEVELOPS...BUT LATEST INDICATIONS ARE IT WOULD TRACK
TO THE SOUTHEAST...JUST EAST OF THE BLACK HILLS...DURING THE LATE
EVENING...THEN TURN MORE EASTERLY AFTER MIDNIGHT. DUE TO THE
UNCERTAINTY IN THE EXACT TRACK WILL LEAVE THE FLASH FLOOD WATCH
AREA INTACT FOR NOW.

THE ACTIVE WEATHER PATTERN WILL CONTINUE ON SATURDAY WITH ANOTHER
SHORTWAVE CROSSING THE NORTHERN PLAINS. SFC BASED INSTABILITY
INCREASES OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ON
SUNDAY...BUT INCREASING HEIGHTS/ANTICYCLONIC FLOW MAY BE ENOUGH TO
KEEP A LID ON ANY CONVECTION. WILL KEEP POPS LOW ACROSS THOSE
AREAS FOR SUNDAY.

EXTENDED...A WEAK UPPER LEVEL RIDGE WILL BUILD ACROSS THE REGION EARLY
NEXT WEEK. THIS RIDGE WILL BRING SLIGHTLY ABOVE NORMAL TEMPS...ALONG
WITH A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FROM MONDAY THROUGH WEDNESDAY.

AVIATION...VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE FORECAST
PERIOD. HOWEVER...SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL ARE
ANTICIPATED FOR LATER THIS AFTERNOON AND TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
     FOOT HILLS-JACKSON-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WESTON-WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Jul 18, 9:16 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 AM MDT FRI JUL 18 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1016 AM MDT (1116 AM CDT) FRI JUL 18 2008

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
THROUGH LATE TONIGHT FOR EXTREME NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT.

LOW PRESSURE WILL DEVELOP OVER WYOMING DRAWING A WARM FRONT NORTH
INTO THE AREA. IT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON AND TONIGHT. VERY LARGE HAIL WILL OCCUR WITH
THE SEVERE THUNDERSTORMS...ALONG WITH DAMAGING WINDS GUSTS. THE
DAMAGING WIND GUSTS WILL BE ESPECIALLY PREVALENT THIS EVENING EAST
OF THE BLACK HILLS. ISOLATED TORNADOES ARE ALSO POSSIBLE NEAR THE
WARM FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING.

SINCE THE STORMS WILL NOT MOVE VERY QUICKLY...AND ABNORMALLY HIGH
MOISTURE WILL BE AVAILABLE...FLASH FLOODING WILL BE POSSIBLE OVER
EXTREME NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 18, 3:30 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
430 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
07/18/2008  E60.00 MPH       CAMPBELL           WY   FIRE DEPT/RESCUE

&&

LCZEPYHA
Local storm report, Jul 18, 3:43 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             13 E LUDLOW             45.83N 103.11W
07/18/2008  E0.88 INCH       HARDING            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 18, 4:02 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             6 E RALPH               45.79N 102.94W
07/18/2008  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

0501 PM     TSTM WND GST     6 E RALPH               45.79N 102.94W
07/18/2008  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

            60 MPH WINDS AND QUARTER SIZE HAIL BREAKING WINDOWS IN
            HOUSE.

&&

LCZEPYHA
Local storm report, Jul 18, 4:05 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             14 NNE CAMP CROOK       45.74N 103.87W
07/18/2008  E0.75 INCH       HARDING            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 18, 4:08 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     6 E RALPH               45.79N 102.94W
07/18/2008  E80.00 MPH       PERKINS            SD   TRAINED SPOTTER

            WINDS BROKEN IN HOUSE AND BARK STRIPPED FROM TREES. WINDS
            IN ASSOCIATION WITH QUARTER SIZE HAIL.

&&

LCZEPYHA
Local storm report, Jul 18, 4:37 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             6 S LODGEPOLE           45.73N 102.64W
07/18/2008  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

            HAIL LASTED 15 MINUTES. GROUND COVERD.

&&

LCZEPYHA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 18, 4:40 PM MST
Where
Campbell County, 14 mi NW of Recluse
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.873, -105.902

Hail, Campbell

When
July 18, 4:40 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.976, -105.700

Thunderstorm Wind, Campbell

When
July 18, 4:40 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.976, -105.700

Hail, Campbell

When
July 18, 5:15 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.980, -105.200

Thunderstorm Wind, Campbell

When
July 18, 5:15 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.980, -105.200

Hail, Crook

When
July 18, 5:20 PM MST
Where
Crook County, 3.59 mi SSW of Lightning Flat
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.920, -105.070

Thunderstorm Wind, Crook

When
July 18, 5:20 PM MST
Where
Crook County, 3.59 mi SSW of Lightning Flat
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.920, -105.070

Thunderstorm Wind, Campbell

When
July 18, 5:55 PM MST
Where
Campbell County, 11 mi E of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.730, -105.476

Hail, Campbell

When
July 18, 6:02 PM MST
Where
Campbell County, Weston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.630, -105.330

Thunderstorm Wind, Crook

When
July 18, 6:15 PM MST
Where
Crook County, Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.680, -104.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113200, 113201, 113202, 113204, 113207, 113211, 113213, 113215, 113216, 113217.